Comparison of pigmentary side effects of taxanes and anthracyclines: an onychoscopic evaluation


Yorulmaz A., Dogan M., Artuz F., ZENGİN N.

Cutaneous and Ocular Toxicology, vol.36, no.2, pp.135-139, 2017 (Journal Indexed in SCI) identifier identifier identifier

  • Publication Type: Article / Article
  • Volume: 36 Issue: 2
  • Publication Date: 2017
  • Doi Number: 10.3109/15569527.2016.1173698
  • Title of Journal : Cutaneous and Ocular Toxicology
  • Page Numbers: pp.135-139
  • Keywords: Dermoscopy, doxorubicin, drug-induced nail pigmentation, taxanes, INDUCED NAIL CHANGES, CANCER-THERAPY, TOXICITY, DOXORUBICIN, DOCETAXEL, CHEMOTHERAPY, FORMULATIONS, ONYCHOLYSIS, SECONDARY, UPDATE

Abstract

© 2016 Informa UK Limited, trading as Taylor & Francis Group.Background: Taxanes and anthracyclines are considered as fundamental drugs for the treatment of a broad range of cancers. They have several side effects, which may limit their usage. Drug-induced nail pigmentation (DHNP) has been reported as one of the most striking dermatological side effect of both taxanes and doxorubicin. Objective: This study aimed to evaluate and compare pigmentary side effects of taxanes and doxorubicin with the help of onychoscopy. Methods: Forty-one consecutive patients (30 women, 11 men) with a diagnosis of cancer (16 gastric cancer, 25 breast cancer) were prospectively enrolled in a period of six months. Patients were categorized according to the chemotherapy regimens they had been administered: docetaxel received group [docetaxel (60 mg/m2, day 1), cisplatin (60 mg/m2, day 1) and fluorouracil (500 mg/m2, days 1–5) every 3 weeks], paclitaxel received group [paclitaxel (80–175 mg/m2) every 21 days with or without trastuzumab/zoledronic acid] and doxorubicin received group [doxorubicin 50–60 mg/m2 and cyclophosphamide 600–750 mg/m2 every 21 days]. All the patients were asked whether they had diabetes mellitus (DM) and peripheral neuropathy. At the 16 weeks of chemotherapy, for each patient, all fingernails and toenails were evaluated in clinical and dermoscopic examinations for nail pigmentation. Dermoscopic examination was performed using a videodermatoscope. Descriptive statistics were computed for means, standard deviations, and frequencies. Chi-square test or Fisher’s exact tests were used for the statistical analysis, with a significance threshold of p < 0.05. Results: 34.1% of the patients (14/41) demonstrated clinical signs of nail pigmentation. Nail pigmentation was observed in 4 of 13 patients (30.8%), who had received doxorubicin; 10 of 28 patients (35.7%), who had received taxanes (docetaxel and paclitaxel). There was no statistically significant relationship between the nail pigmentation and the type of the chemotherapeutic regimen administered (Fisher’s exact test, p = 1.000). In addition, no statistically significant results were observed between nail pigmentation and DM (Fisher’s exact test, p = 0.393), and nail pigmentation and peripheral neuropathy (Fisher’s exact test, p = 1.000). Conclusions: DHNP may cause considerable distress to patients. Dermoscopy is a noninvasive imaging method that increases diagnostic accuracy of both pigmented and nonpigmented lesions. Typical dermoscopic features of DHNP consist of a homogeneous brownish-gray coloration of the background with thin, longitudinal, gray lines, which allow the examiner to clearly make the correct diagnosis. Further studies are needed to assess both clinical and dermoscopical findings of DHNP.